Tuesday, January 6, 2009

Haldol Nightmare

I wrote this over the weekend for Gianna Kali, in her new forum for those having a problem with their meds.

It's still a work in progress, but this is my nightmare on Haldol. I have not altered anything or changed anything, and I hope it might give someone courage who are going through the same thing with this nightmare drug for me.

it's hard for me to write about since my Haldol experience happened in April 08 and took to July to recover. It's still raw.

Basically what transpired was one night I woke up to use the toilet, fell down on the floor and couldn't get up. Spent the night on the floor trying to get up on my feet, to get to the bathroom and couldn't move my arms or my legs. My parents found me a few hours later, By this time I I couldn't even move my muscles to urinate, but I could feel my bladder was full and it hurt like heck. I wanted to cry and couldn't shut my eyes. I wanted to talk and all I could do is grunt because I couldn't move my mouth.

My parents took me to the emergency room where i spent a week in the hospital - being on IV's for nourishment, and a catheter for the other thing. Had CAT scans, MRI"s x-rays, you name it they took it. I still couldn't move. My folks had both a Rabbi and Priest come in to give me last rites after I flatlined. After a week, they sent me to the Rehab facility where I had to learn to walk again and try to get control of every muscle in my body. Was there for 3 weeks. I couldn't even lie down, they brought me in on a wheel chair initially and it took 4 days for my muscles to relax to let me lie down. I had to sleep sitting up. It was a nightmare, I was in such pain and the people who had POA wouldn't let me take something like Perkoset for the pain or Oxy, because they felt all I needed was Tylenol, despite the fact the first hospital was adding that to my IV. I understand my screams could be heard all the way down the hall.

I found out back in November from a very respected Psychiatrist here- that when he did his internship at the same hospital where "Girl Interrupted" was done, he saw several cases like this from Haldol- you loose control of every muscle in your body.

I am fine now.But this is the drug from hell, it should have been pushed off the market years ago when the 1st case like this happened. No excuse.

I wouldn't wish this on my worst enemy.
=Susan


For more on Gianna's Beyond Meds Social Network, please go here.

6 comments:

Laine said...

It sounds like you had a really acute dystonic reaction to the Haloperidol. Why the hell someone would give you this wretched old neuroleptic drug is beyond me. This drug is one of the worst for it's EPS side effects. Cogentin will usually counteract the stiffness, but it seems that you are extremely sensitive to these types of drugs. I am sorry that you had to go though this.

kimmyk said...

wow.
i have never heard of a reaction like that. and if i were you, i'd find a poa who had your best interest at heart. leaving you to suffer in pain is not in your best interest if you ask me.

thanks for sharing.

Merelyme said...

oh my god susan...you truly have been through hell and back. my mother was on this drug. i had no idea it could do this to a person.

i am so glad you have survived this.

Dano MacNamarrah said...

Susan, my sweet sister,

I have been blessed, having never used heroin, nor being given Haldol.

Two years ago, I was released from a lock-down at B______ Hospital in Philadelphia. This was three days after they'd sewn up my wrists from cuts I'd made with a scalpel given to me.

I was shattered, messed up and as ill as I'd been when I went in after a serious self-injury. The doctor who saw me for a few minutes at a time had written new scripts for me.

My regular p-doc was horrified when I saw him after my release. He said that the 600mgs of Thorazine I was on was "Barbaric".

I have a lovely picture of me from that time. Pale, moon-faced, small eyed and lipped. I squint forth, bad hair reacting against a fun-fur coat and bright pink silk scarf.

Ring me, if you like. We should catch up.

All hearts, kitties and love, D

Not Very Anonymous Mom said...

what a pos poa. imho and granting that i know nothing about anything.
damn susan, i knew you were going through hell, but it's just horrifying when you tell of it.

Anonymous said...

Hola everyone
I was on Haldol for 2 days at the lowest dose possible. Before I go any further I just want to say that I would rather have been tortured by terrorists than go through the things I went through. I couldn't sleep and was pacing my home for hours and hours crying out of anger and fear. I was swearing at the top of my lungs at 3 am while my wife was trying to sleep. I took a pillow and was curled up on the floor crying and saying over over "This isn't right, help me this isn't right". Pure Hell!!! Second night I got very very violent and smashed my big screen t.v. with a baseball bat, crying and doing the same from last night. I was punching and smashing my forearms on the t.v. my arms and knuckles are still in pain for this email is very difficult to write. At some point that night I had an (AS THE DOC SAID SEIZURES IN MY HEAD)saw a full dress Indian Warrior from a long time ago had me on the floor in my kitchen with a spear,like he was going to kill me, stand above me and stared at me directly in my eyes. I was paralyzed with FEAR. I could smell the dung on the hoof of the horse rearing up, I felt the breath of the horse on my face. I don't know how long I was there, but I was scared for my life, and that's not easy to do. I don't know how long my "Seizure" whatever, lasted but it was too fuckin long.This mededication had a horrible affect on me and you will have to lock me up to take it again. I am 24hrs off of it and I am almost back to normal. I wouldn't wish this upon my worst enemy. Please be careful if you are thinking of this med for I have never had anything this painful, uncomfortable or scared shitless in my life. And I have been through a lot of pain in my life. Please be careful.

ME

Related Posts with Thumbnails